P293. Should I stop my azathioprine doctor?
A. Jahanshad1, J. Watson1, P. Hanson1
1Great Western Hospital, Gastroenterology, Swindon, United Kingdom
Background: Patients who embark on azathioprine therapy for IBD may have to discontinue treatment for clear-cut reasons. Others however remain well but question how long they should remain on treatment. There are no data on the likelihood of relapse after stopping azathioprine in this situation. We aimed to establish the reasons why patients stop azathioprine and the likelihood of subsequent relapse.
Methods: We examined the case records of all 291 patients who discontinued azathioprine treatment at this hospital in the last 10 years. We interviewed patients where the record was unclear. We documented the reason for stopping and duration to relapse where appropriate.
Results: 18 patients had moved away; 6 patients died (one related to IBD). Of the remaining 267 patients, 144 (54%) discontinued due to adverse drug effects, mainly vomiting (48) raised liver enzymes (31) and leukopenia (28). 7 patients fell pregnant of whom 6 chose independently to stop treatment and 3 (50%) relapsed; 1 patient was advised to stop treatment and remained well. 65 needed additional medication or surgery due to inadequate response. 50 patients had prolonged remission on azathioprine: 30 of these stopped after discussion with the gastroenterologist of whom 9 (30%) relapsed. The likelihood of relapse was inversely related to the duration of azathioprine therapy (63% with <5 years treatment, 27% with 510 years; 9% if >10 years). 20 patients discontinued the drug of their own record: 10 (50%) relapsed, all within 5 years; 9 had taken treatment for <5 years (90%), one for 7 years.
Conclusions: Azathioprine often needs to be stopped due to adverse events. Well-controlled patients are less likely to relapse if the decision to stop is taken with their gastroenterologist and if they have been on the drug more than 5 years.